Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Weight gain & constipation after taking effexor for anxiety & depression. Advise?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
I started on Effexor for my anxiety and depression 3 weeks ago I have been very constipated and gaining weight. I am feeling extremely uncomfortable. My GP who prescribed is away over the holiday period what should I do?
I havent been eating differently and I have been exercising regularly yet my weight has increased considerably over the short space of time. I don't want to stop the medication in case this has advserse affects would you recommend I go to another GP to be changed to another med? I am distrressed about the weight gain.
Posted Wed, 11 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
Weight gain and constipation are common side effects of effexor- venlafaxine.
If you are feeling distressed due to the weight gain then you need to change your present treatment with some other option more suitable for you.
I suggest one of the following;
1) If your regular physician has a group practice, he would have assigned his patients to one of the physicians in his group. So you may contact his office and enquire about it.
2) Alternatively, you may look for another Psychiatrist / physician to do the job temporarily.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.

Above answer was peer-reviewed by
Follow-up: Weight gain & constipation after taking effexor for anxiety & depression. Advise? 1 hour later
Hi Doctor

If I see another GP regarding this can I be switched onto another anti depressant straight away as I have only been on this Effexor 3 weeks or will I still have to slowly wean off it? I don't want this problem to become any worse as I am very uncomfortable with the constipation and weight gained in such a short time.
What would be your advice. Can you suggest anything I might take in the meantime which can counteract the side effects?
Are there any anti-depressants that do not cause weight gain?
Answered by Dr. Rakhi Tayal 5 hours later

Thanks for writing again.

If you consult any other GP, he is likely to switch you to some other suitable antidepressant, but even after stopping the drug, the effect may persist for 7-10 days. Gradual tapering of dose will prevent withdrawal symptoms.

There is no substitute which can counteract your side effects. Only symptomatic treatment can be given for constipation.

Most of the anti depressants are associated with weight gain, but there is a lot of inter individual variation in the response. Some other antidepressant might not manifest any weight related problem in you.

Hope my answer is helpful. Further queries are welcome. Please accept my answer in case you do not have further queries.

Wishing you a trouble free speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor